Aa
Aa
A
A
A
Close
Avatar universal

Cortisone Injection=Worse Hair Loss?

I am a sufferer of traction alopecia, having maintained the damaging styles for about six consecutive months before cessation late last year, after having realized that I had lost a significant amount of hair as a result thereof.

I relatively recently (about three months ago) received cortisone injections at the sites of loss in hopes of hastening my regrowth. To the contrary, it actually appears that not only has it NOT aided in regrowth, but that I am losing more hair, faster.  My already wide parts in the areas of loss are now twice as wide as they had been, and as I go to those areas to apply emu or rosemary oils, I am noticing that I inadvertently am pulling back my hand with a few hairs, (with bulb attached, meaning that they are surely not simply broken) each time-- not from all over, but just with concentrated loss in the already adversely affected areas.  Can it be that the cortisone injections actually accelerated my loss?? And if so, is the loss permanent? And if it isn't permanent (fingers crossed), how long will it be before my hair returns...?
4 Responses
563773 tn?1374246539
MEDICAL PROFESSIONAL
Hello,
Steroid injections do not cause any hair loss or permanent hair loss. In fact they are used for treatment of alopecia aertea. Sometimes, more hairs enter into the telogen phase at the same time and fall with obvious note by the person. At other times, it may be due hair disorder or some other underlying disease. So, the causes for excessive hair fall may be physiological or pathological and include hormonal changes, fungal infection, physical effects (traction, heat, chemicals), psychological & stress-related reasons, thyroid disorders, iron deficiency anemia, excessive intake of Vitamin A, hereditary reasons etc. I suggest you to take opinion of a Dermatologist who will do a methodical medical check-up and advice accordingly.

It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.



1 Comments
YES, steroid injections cause HAIR LOSS. I am a chronic intractable pain patient. I receive steroid injections for arthritis. After rounds of spinal and trigger pint injections my hair thins and balds at the crown and creates a severe widows peak. This is due to disruption in hormones and endocrine system.  I have been receiving injections for 12 years I think I am an expert on this.
Avatar universal
When I was 17, I experienced a hormonal imbalance and the endocrinologist prescribed 10 mg of cortisone and after only 4 days my hair was falling out in handfulls. I immediately stopped the medication and my hair stopped falling out. Yes, I believe that cortisone whether taken internally or by a shot will definitely cause your hair to fall out. Don't ask a doctor who thinks he KNOWS everything. Obviously there may be an underlying medical condition, but the cortisone definitely interacts with whatever problems are underlying it and makes your hair fall out. Mine grew back because I stopped the drug immediately after the reaction. Doctors think they know everything and in fact, they do not, and if they removed their BIG egos and just admitted that they did not IN FACT, know everything, and they were honest in admitting so and LISTENED to what a patient is stating then, they in fact would  LEARN something that they in fact are MISSING something that they need to look into further.
Rosemary
Avatar universal
I was involved in a car accident 2 years ago and suffered severe whiplash and spinal cord injuries. I received cortisone shots in my neck and scalp to help relieve the pain. For 7 months I had injections every 3 weeks.

I stopped the injections 6 months ago and I'm still losing hair. My hair has gotten so sparse I'm considering wearing a wig. I was told my hair will not grow back and the loss is from the injections (my pain management doctor told me the shots definitely caused the hair loss)

If you research cortisol levels, raised by taking cortisone by mouth or injection, you will find there are even more side effects than hair loss.
1 Comments
You are absolutely correct. Sue to the hysteria with Heroin addicts. Pain medication has been frowned upon. Leaving people with no other option but to under go these very dangerous steroid injections. They not only cause minor side affect such as hair loss and apperance
Avatar universal
I started seeing a dermatologist after developing one little bald spot on the stop of my head. I was getting steroid injection directing into the spot for a few months with no improvement. The spot,only,got bigger. The last time I went for steroid injections the doctor did them all other my scalp instead of just in the bald spot. Within weeks I developed bald spots in all of the areas where he injected me. I also developed indents in all of these spots. Its been 4 months since the injections and I've had no regrowth, indents are still there and spots have slowly gotten bigger. Steroid injections can absolutely 100% cause hairloss.
Have an Answer?

You are reading content posted in the Dermatology Community

Top Dermatology Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions